Kansas, 2016

High Wind in Kansas, March 2, 2016

March 2, 2016 · NWS DDC · 4 events in 4 counties and zones

High based showers (with no apparent thunder) moved across and very gusty winds developed at the surface from evaporative cooling from the virga.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High based showers (with no apparent thunder) moved across and very gusty winds developed at the surface from evaporative cooling from the virga.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 2, 2:32 PM CST, 1 minute earlier.

Area forecast discussion, Mar 2, 2:32 PM CST, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
232 PM CST WED MAR 2 2016

...updated short term...

.SHORT TERM...(THIS EVENING THROUGH Thursday)
ISSUED AT 227 PM CST WED MAR 2 2016

Far more cloud cover than previously expected, even as late as
late this morning, is having an impact of the temperatures trend
across our far southwest counties. A sharp upper tough digging
through Kansas looks to be providing enough lift for elevated
showers, although no lightning has been observed with the area of
enhanced reflectivity. We will probably add sprinkles to the grids
here for the rest of the afternoon and continue to adjust toward
the short term models, which did begin trending the highs for
today downward with this mornings 12z run. Isolated dry
thundertorms will be added in the extreme southwsest. Gusty HRRR
winds this around 40 knots are possible along the leading edge of
the surface boundary late this afternoon, but should be short
lived.

A more deep layer subsident setup is expected heading into the
overnight as the backside of the system rotates into central
Kansas by 12 UTC Thursday. Breezy to windy conditions will develop
on Thursday morning once the surface mixing develops, and subside
by the evening as the anticyclonic vorticity advection region
settles over the central high plains.

.LONG TERM...(Thursday THROUGH Tuesday)
ISSUED AT 348 AM CST WED MAR 2 2016

For Thursday, slightly cooler temperatures will be found in the low
to mid 60s with increasing high level cloudiness. As cooler surface
high pressure pushes east, a lee trough will establish. Northwest
winds of 15 to 25 mph in the morning decrease in the afternoon.

For the period of Friday into next Tuesday, a pattern shift from
northwest flow aloft to west and southwesterly upper flow will occur
across the Central Plains. A weak wave on Sunday could bring a
slight chance of showers or isolated thunderstorms to parts of south
central Kansas followed by a more substantial shortwave trough on
Monday into Tuesday with another chance for showers and isolated
thunderstorms mainly east of Dodge City. Other models show less
moisture and lesser chances so not a lot of confidence for rainfall
other than a slight chance. Highs will mild and in the 60s and 70s
with lows in the 30s and 40s.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z Thursday MORNING)
ISSUED AT 200 PM CST WED MAR 2 2016

Southwest surface winds will persist through the afternoon before
shifting to the west northwest in the late afternoon to early
evening. Mainly cirrus clouds are expected, and flight categories
will remain VFR.

&&

.FIRE WEATHER...
ISSUED AT 227 PM CST WED MAR 2 2016

Abundant mid level cloud cover is currently moving into western
Kansas, which will have a significant impact on pour area at peak
heating. The surface dew points just ahead of the incoming
surface tough are slightly higher than earlier forecasts as well.
Red flag conditions are not likely to be met, and certainly not
for an sufficient 3 hour period. As a result, the red flag warning
was canceled for the area west of Highway 83.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  37  63  37  72 /  10   0   0   0
GCK  35  64  36  72 /  10   0   0   0
EHA  37  64  40  74 /   0   0   0   0
LBL  36  66  37  75 /   0   0   0   0
HYS  38  59  36  68 /  10  10   0   0
P28  41  65  35  72 /  10   0   0   0

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Kruse
FIRE WEATHER...Russell
Hazardous weather outlook, Mar 2, 4:07 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
407 AM CST WED MAR 2 2016

KSZ030-031-043>046-061>066-074>081-084>090-031015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
407 AM CST WED MAR 2 2016 /307 AM MST WED MAR 2 2016/

...RED FLAG WARNING FOR PARTS OF SOUTHWEST KANSAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF
CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...THE COMBINATION OF GUSTY WINDS AND LOW RELATIVE
HUMIDITIES WILL CREATE CRITICAL FIRE WEATHER CONDITIONS FOR AREAS
FROM SCOTT CITY TO LIBERAL AND WEST FOR THE AFTERNOON INTO EARLY
EVENING. THERE ALSO COULD BE SOME VIRGA SHOWERS AND SPRINKLES BY
LATE AFTERNOON INTO THE EARLY EVENING THAT COULD PRODUCE STRONGER
WINDS GUSTS TO THE GROUND.

WEATHER HAZARDS EXPECTED...

  SIGNIFICANT FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DISCUSSION...FOR SUNDAY INTO TUESDAY, ISOLATED THUNDERSTORMS ARE
POSSIBLE MAINLY EAST OF DODGE CITY. SEVERE WEATHER IS NOT EXPECTED
AT THIS TIME.

HAZARDS WEATHER RISK...

  THURSDAY...
  NO HAZARDS.

  FRIDAY...
  ELEVATED FIRE WEATHER RISK.

  SATURDAY...
  ELEVATED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  SIGNIFICANT FIRE WEATHER RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

06

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Kearny

When
March 2, 2:33 PM CST
Where
Kearny forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

This high wind gust was estimated at a location 2 miles WSW of Deerfield.

High Wind, Stanton

When
March 2, 2:38 PM CST
Where
Stanton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Measured by the observer 2 miles NNW of Johnson City.

High Wind, Morton

When
March 2, 3:00 PM CST
Where
Morton forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

On the highway 8 miles north of Elkhart.

High Wind, Stevens

When
March 2, 3:02 PM CST
Where
Stevens forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Recorded at the Hugoton airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627094, 627095, 627096, 627097.